Alert archive / Maryland / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 174, NWS Baltimore/Washington

August 3, 2003Allegany County, Maryland; Mineral County, West Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 3, 2003, 4:09 PM EDT for Allegany County, Maryland; Mineral County, West Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2003, 4:09 PM EDT (20:09 UTC)
Expired
Aug 3, 2003, 5:00 PM EDT
In force
51 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Allegany County, MD, Mineral County, WV

The radar

The Sterling radar (KLWX), 130 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:45 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 3, 2:45 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 PM EDT SUN AUG 3 2003

.TONIGHT AND MONDAY...ONLY MINOR CHANGES IN CURRENT FCST. WEAK S/WVS
IS MOVING THROUGH THE FA HELPING TO FIRE OFF SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON. WI PWAT AROUND 2 INCHES...HEAVY RAIN
IS THE MAIN THREAT ALTHOUGH CAN NOT RULE OUT SOME GUSTY WINDS IN THE
STRONGER STORMS AS WELL. WELL HAVE TO KEEP AN EYE OUT FOR ANY
TRAINING OF THE STORMS THAT MAY TRY AND SET THIS AFTERNOON/EVENING.
CONVECTION WILL CONTINUE THROUGH A GOOD PART OF THE EVENING BEFORE
WEAKENING. SIMILAR SETUP ON MONDAY WI MORNING FOG AND LOW CLOUDS AND
AFTERNOON STORMS WI HEAVY RAIN POTENTIAL. NOT MUCH CHANGE IN TEMPS
OR WINDS./ ND

.LONG TERM (MON NITE THRU SUN)
FORECAST THINKING HAS REMAINED UNCHANGED AS OVERALL PATTERN IS THE
SAME. RIDGING WEST AND TROUGHING EAST WILL CONTINUE THROUGH THE
PERIOD.

SLY FLOW AT THE SURFACE AND S/SWLY FLOW ALOFT WILL CONTINUE TO FEED
MOISTURE INTO THE AREA PWATS RANGING FROM 1.5 TO 1.75. WEAK
SURFACE BOUNDARIES AND SHORTWAVE ENERGY WILL CONTINUE TO HELP WITH
SHOWERS AND THUNDERSTORM DEVELOPMENT THROUGH SATURDAY.

WEAK BOUNDARY WILL MOVE THROUGH WEST AND CENTRAL ZONES LATE
MONDAY/EARLY TUESDAY.  SOME DRYING IS INDICATED IN THE MID AND UPPER
LEVELS TUESDAY NIGHT AND EARLY WEDNESDAY...SO WILL GO WITH PARTLY
CLOUDY SKIES. OTHERWISE MOSTLY TO PARTLY CLOUDY WITH BELOW NORMAL
TEMPERATURES. WILL CONTINUE CHANCE OF SHOWERS AND THUNDERSTORMS EACH
PERIOD. EXCEPT SLIGHT CHANCE TUESDAY NIGHT./ CPW

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Aug 3, 11:00 AM EDT, 5 hours 9 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-040900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ND

In the hours before

Special weather statement, Aug 3, 3:14 PM EDT, 55 minutes before
VAZ036>039-032115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
314 PM EDT SUN AUG 3 2003

...HEAVY RAIN IN THE WEST CENTRAL FOOTHILLS...

RADAR AT 310 PM CONTINUED TO SHOW A LINE OF SHOWERS AND THUNDERSTORMS
EXTENDING FROM MADISON SOUTHWARD THROUGH CHARLOTTESVILLE TO EASTERN
NELSON COUNTY. ESTIMATES FROM THE RADAR INDICATE THAT 2 TO 4 INCHES
OF RAIN HAS FALLEN IN SPOTS SINCE EARLY AFTERNOON OVER ALBEMARLE AND
NELSON COUNTIES.

THE LINE IS SHIFTING SLOWLY EASTWARD. EXPECT PERIODS OF MODERATE TO
HEAVY RAIN TO CONTINUE FOR THE NEXT HOUR OR TWO. THIS COULD PRODUCE
HIGH STANDING WATER IN LOW SPOTS AND IN AREAS OF POOR DRAINAGE.

RDH

Nearby

Severe Thunderstorm Warnings in Maryland, 2003Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.